Illinois, 2020

Flash Flooding in Illinois, June 30, 2020

June 30, 2020 · NWS PAH · 2 events in 2 counties and zones

The combination of very weak flow aloft and an anomalously unstable and moist environment along a residual outflow boundary promoted the development of thunderstorms across the mid Mississippi and lower Ohio Valleys through the late afternoon into mid evening. A weak shortwave slowly advanced eastward along the bootheel of Missouri, while a weak impulse moved southeast from the northern border…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The combination of very weak flow aloft and an anomalously unstable and moist environment along a residual outflow boundary promoted the development of thunderstorms across the mid Mississippi and lower Ohio Valleys through the late afternoon into mid evening. A weak shortwave slowly advanced eastward along the bootheel of Missouri, while a weak impulse moved southeast from the northern border of Missouri. An outflow boundary was the primary focus for renewed development of thunderstorms in the afternoon. The environment was characterized by anomalously high precipitable water values, on the order of 1.8 to 2.1 inches, which is roughly 2 standard deviations above the climatological mean. A strong instability gradient existed as well, upwards of 5000 J/kg surface based cape across southern MO to northwest TN. A southwesterly inflow of 20-30 kts at 850 mb impinged on the boundary, sustaining the high precipitable water values and maximizing the convergence. Rain rates of 1 to 2 inches per hour were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 2:29 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 30, 2:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 PM CDT Tue Jun 30 2020

.SHORT TERM...(Tonight through Thursday night)
Issued at 320 PM CDT Tue Jun 30 2020

Pattern remains essentially stagnant, with meandering mid/upper
low situated over the mid MS River Valley, and very moist and
unstable air in place over the lower OH Valley. PWATs continue to
hover up close to 2 inches or so, extremely high for even this
time of year. Unfortunately, this leaves us looking to more of
the same, with additional rounds of thunderstorms with torrential
downpours likely at many locations along the MS River Valley
tonight into Wednesday. the flow around the upper low will become
more nwly with time, and should support most activity moving sse
down the river valley. One will likely impact the region late
this afternoon and into the evening, evolving from just south the
St Louis metro area. Another is expected is congeal later tonight
into Wed morning, possibly a bit farther west than the first.
Consequently, will continue the ongoing flash flood watch tonight.
Decided to go ahead and extent it through tomorrow at this point,
with much of the of the region in marginal to slight risk on the
WPC Day 2 Excessive Rain Outlook. Once again, if we manage to get
some decent heating Wed during the day, we cannot rule out an
isolated damaging wind gust here and there. Overall, severe risk
looks to be on the low side, esp compared to the heavy rain
potential.

Eventually, as we head into Wed night/Thu time frame, upper level
ridging should begin to build in from the west. This would lessen
the shower/thunderstorm coverage, even during the daylight hours.
Hot and humid conditions will remain, however, with highs up near
90 and dew points in the lower half of the 70s.

.LONG TERM...(Friday through Tuesday)
Issued at 320 PM CDT Tue Jun 30 2020

There is fairly good confidence on a less active and seasonably warm
pattern through the extended.

Surface high pressure will nudge southward into our cwa late this
week. With a northeast surface flow in place, somewhat drier air
will work into the region. This will result in limited PoP chances,
and possibly completely dry conditions on Friday and Saturday.

There is some model variability later in the weekend and early next
week with regards to how far north the deeper moisture associated
with a weak upper low over the Gulf Coast states ends up making it.
The best dynamics and thus majority of precipitation is expected to
remain south of our area. However, there is enough of a signal to
continue with the low chance PoPs Sunday through Tuesday.

With some influence from the upper ridge axis situated to our west,
temperatures look to remain near early July normals, with highs
around 90/lower 90s and lows around 70. Humidity levels will remain
fairly uncomfortable with dewpoints in the mid 60s to around 70, but
this won't be as oppressive compared to the current airmass in
place. Heat index values look to top out in the mid 90s most days.

&&

.AVIATION...
Issued at 1257 PM CDT Tue Jun 30 2020

Expect occasional showers and thunderstorms to become more
widespread as the afternoon progresses, especially across
southern IL. Local MVFR to IFR conditions within storms, along
with variable gusty winds up to 30 kts. Tonight, the chance of
showers and storms will continue. A few strong storms possible
Mainly VFR, but local MVFR/IFR with convection again. Winds will
be variable and mostly light, though gusty with storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Wednesday morning for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Wednesday morning for MOZ076-086-087-
     110>112-114.

IN...Flash Flood Watch through Wednesday morning for INZ081-082-
     085>088.

KY...Flash Flood Watch through Wednesday morning for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...SP
Hazardous weather outlook, Jun 30, 2:49 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 PM CDT Tue Jun 30 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for most of the region through
tonight. Refer to the Watch product for details.

There is a marginal risk of severe storms through tonight.
Isolated damaging winds and marginally severe hail will be the
primary storm hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance for thunderstorms Wednesday and
Thursday. Isolated severe storms cannot be ruled out, but the main
storm hazards should come with lightning and torrential
downpours.

Isolated storms are in the forecast Friday on into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Please report
any observed flooding and/or heavy rainfall amounts.

In the hours before

Special weather statement, Jun 30, 1:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Paducah KY
259 PM CDT Tue Jun 30 2020

ILZ080-081-084-302045-
Perry IL-Franklin IL-Jackson IL-
259 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...NORTHERN JACKSON AND WEST
CENTRAL FRANKLIN COUNTIES UNTIL 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pinckneyville, moving southeast at 25 mph. A wind gust to near 40
mph was measured at the airport in Sparta with this storm.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphysboro, Du Quoin, Pinckneyville, Christopher, Elkville, Ava,
Willisville, North City, Cutler, Dowell, Campbell Hill, Vergennes and
St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 8901 3770 8953 3785 8966 3786 8966
      3796 8959 3810 8959 3822 8945
TIME...MOT...LOC 1959Z 311DEG 20KT 3811 8946

York
Special weather statement, Jun 30, 2:25 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
325 PM CDT Tue Jun 30 2020

ILZ094-KYZ005>008-302115-
Massac IL-Marshall KY-McCracken KY-Graves KY-Livingston KY-
325 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MASSAC...SOUTHERN
LIVINGSTON...NORTHERN MARSHALL...EASTERN MCCRACKEN AND NORTHERN
GRAVES COUNTIES UNTIL 415 PM CDT...

At 323 PM CDT, trained weather spotters reported a strong
thunderstorm over Paducah, moving east at 30 mph. Dime size hail was
reported by a trained spotter in Paducah at 322 PM.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paducah, Benton, Calvert City, Reidland, Ledbetter and Symsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Kentucky Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3689 8879 3707 8878 3709 8849 3707 8849
      3707 8847 3709 8845 3710 8826 3683 8824
TIME...MOT...LOC 2023Z 271DEG 25KT 3699 8869

York
Local storm report, Jun 30, 2:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      2 NW PADUCAH            37.09N 88.66W
06/30/2020                   MCCRACKEN          KY   TRAINED SPOTTER

            COUNTY PARK ROAD AND COLEMAN ROAD CLOSED BY
            FLASH FLOODING.

&&

DWS
Local storm report, Jun 30, 2:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     3 WNW PADUCAH           37.09N 88.68W
06/30/2020                   MCCRACKEN          KY   TRAINED SPOTTER

            AT LEAST SIX POWER POLES SNAPPED BY HIGH
            WINDS. TIME ESTIMATED FROM RADAR.

&&

DWS
Local storm report, Jun 30, 2:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
355 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 NW PADUCAH            37.08N 88.66W
06/30/2020  M0.75 INCH       MCCRACKEN          KY   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED ON PARK AVENUE.

&&

SP
Special weather statement, Jun 30, 2:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
357 PM CDT Tue Jun 30 2020

KYZ006-008-009-302145-
Marshall KY-Calloway KY-Graves KY-
357 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLOWAY...
SOUTHWESTERN MARSHALL AND SOUTHERN GRAVES COUNTIES UNTIL 445 PM
CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm
on the south side of Mayfield, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mayfield, Hardin, Kirksey and Brewers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3657 8870 3675 8875 3689 8831 3663 8822
TIME...MOT...LOC 2055Z 255DEG 17KT 3669 8864

York

The radar

The Evansville,IN radar (KVWX), 73 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hamilton

When
June 30, 3:00 PM CST to 4:15 PM CST
Where
Hamilton County, 1.29 mi WSW of Four Corners to 0.6 mi ESE of Four Corners
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
38.010, -88.500

Highway 142 was flooded south of Mcleansboro in at least two spots. One car was stalled in high water.

Flash Flood, Perry

When
June 30, 3:16 PM CST to 4:30 PM CST
Where
Perry County, Du Quoin to Tamaroa
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.020, -89.230

Several county roads were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899098, 899097.